Azathioprine-induced severe cholestatic hepatitis in patient carrying TPMT*3C polymorphism
- 218 Downloads
Case description A 40-year-old man with pemphigus foliaceus developed a jaundice and pruritis three weeks after starting azathioprine 100 mg daily. Laboratory investigations revealed a severe cholestatic hepatitis. Azathioprine-induced hepatitis was suspected. The dosage of thiopurine methyltransferase activity showed a low activity of the enzyme and the genotype of this enzyme found a TPMT*3C heterozygous mutant allele. Azathioprine was withdrawn. The icterus regressed progressively and the hepatic tests normalised slowly. The patient had no further episodes of hepatitis over a follow-up period of 6 months. Conclusion Although, hematotoxicity seems to be associated with homozygous TPMT variants, a possible association between azathioprine hepatotoxicity and a TPMT*3C genotype should be investigated further.
KeywordsAdverse drug reaction Azathioprine AZT Cholestatic hepatitis Pharmacogenetics TPMT variants
Conflicts of interest
There are no conflicts of interest.